Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 17, 2006, 8:07 PM CDT for Wichita County, Kansas. It was in force for 113 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2006, 8:07 PM CDT (01:07 UTC)
- Expired
- Aug 17, 2006, 10:00 PM CDT
- In force
- 113 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wichita County, KS
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 8:25 PM CDT | HEAVY RAIN 3 | 8 Nw Leoti, KS | THREE INCHES OF RAIN MEASURED IN THREE HOURS |
| Aug 17, 9:30 PM CDT | HEAVY RAIN 4.5 | 10 Nw Leoti, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1230 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 180111 FFWGLD KSC203-180300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 807 PM CDT THU AUG 17 2006 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 1000 PM CDT * AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED 2 TO 4 INCHES OF RAIN HAS FALLEN IN A SMALL AREA ACROSS NORTHWEST WICHITA COUNTY CAUSED BY A NEARLY STATIONARY STORM. ADDITIONAL THUNDERSTORMS ARE DEVELOPING IN THIS AREA...WITH THE POTENTIAL OF AN ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE OVER THE NEXT TWO HOURS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3841 10156 3841 10136 3864 10134 3864 10157 $$ JRM
2 follow-up statements
000 WGUS73 KGLD 180127 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 723 PM MDT THU AUG 17 2006 KSC203-180300- WICHITA KS- 823 PM CDT THU AUG 17 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN WICHITA COUNTY... AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAIN OVER WESTERN GREELEY COUNTY. 3 INCHES OF RAIN WAS MEASURED BY THE PUBLIC 8 MILES NORTHWEST OF LEOTI. THIS HEAVY RAIN FALL FELL IN AROUND AN HOUR...AND RUNOFF FROM THIS RAINFALL WILL CREATE AREAS OF FLASH FLOODING. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3841 10156 3841 10136 3864 10134 3864 10157 $$ JRM
000 WGUS73 KGLD 180303 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 902 PM MDT THU AUG 17 2006 KSC203-180312- WICHITA KS- 1002 PM CDT THU AUG 17 2006 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN WICHITA COUNTY... HEAVY RAINFALL HAS ENDED ACROSS THE AREA...THERFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3841 10156 3841 10136 3864 10134 3864 10157 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:40 PM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, Aug 17, 1:40 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1240 PM MDT THU AUG 17 2006 .DISCUSSION... A COLD FRONT IS EXPECTED TO MOVE SOUTH INTO THE CNTRL HIGH PLAINS TOMORROW AFTERNOON WHICH SHOULD GIVE MUCH OF THE CWA A SHOT AT SOME RNFL. WILL CONTINUE TO WORK OUT ISC ISSUES AND TIMING THROUGH THE TIME OF ZONE ISSUANCE. AS OF NOW IT APPEARS THE NW PORTION OF THE CWA SHOULD SEE TSRA TOMORROW AFTERNOON WITH PERHAPS AN ADDITIONAL CORRIDOR OF TSRA ACROSS THE SE ZONES ASSOC WITH A PRE-FRONTAL TROUGH. THE FRONTAL ACTIVITY IS EXPECTED TO MOVE GENERALLY NORTH TO SOUTH WITH THE FRONT...ENDING BY SUNRISE FOR MOST LOCATIONS. SOME LINGERING SHRA INTO MID-MORNING SAT ARE POSSIBLE ACROSS THE FAR SRN COUNTIES. BY SUNRISE SAT MORNING THE FRONT SHOULD BE WELL SOUTH OF THE CWA GIVEN FRONTAL MOTION WILL BE AIDED BY COLD POOL ENHANCEMENT. THEREFORE...THINK TSRA/SHRA FOR SAT WILL BE CONFINED ACROSS SW KS AND SE CO WITH MY CWA UNDER GENERALLY SUBSIDENCE IN THE WAKE OF A DEPARTING NRN PLAINS TROUGH. CLOUDY SKIES UNDER THE FRONTAL INVERSION SAT MORNING SHOULD MIX OUT TO SCT-BKN BY THE AFTERNOON. I LOWERED SATS HIGH TEMPS A FRAZ FROM WHAT WAS FCSTD. ON SUNDAY THERE EXISTS A CHANCE FOR SHRA/TS TO AFFECT THE CO ZONES BUT CONFIDENCE IS LOW THIS MORNING SO HELD LOW CHANCE POPS ONLY FOR CHEYENNE COUNTY. THE EXTENDED PERIODS APPEAR DRY AND MILD WITH GENERALLY ZONAL FLOW BREAKING DOWN TO NW FLOW BY THE END OF NEXT WEEK... PER SPECTRAL OUTPUT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 17, 11:22 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1022 AM MDT THU AUG 17 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1122 AM CDT THU AUG 17 2006 /1022 AM MDT THU AUG 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING IN EASTERN COLORADO. DUE TO LIMITED INSTABILITY AND WIND SHEAR...STORMS ARE NOT EXPECTED TO BECOME SEVERE. ALL THUNDERSTORMS PRODUCE DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE THROUGH THE REGION FROM LATE FRIDAY AFTERNOON INTO EARLY SATURDAY. AN UPPER LEVEL DISTURBANCE WILL ALSO MOVE THROUGH AT THE SAME TIME. A MOIST AND UNSTABLE AIR MASS WILL BE IN PLACE AHEAD OF THESE FEATURES. AS A RESULT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA DURING THIS TIME. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...THE POTENTIAL WILL EXIST FOR THESE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL. THIS COULD CAUSE FLOODING PROBLEMS IN LOCATIONS THAT RECEIVED HEAVY RAINFALL ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER/JDK
In the hours before
Special weather statement, Aug 17, 4:25 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 325 PM MDT THU AUG 17 2006 KSZ028-029-172200- GOVE-LOGAN- 425 PM CDT THU AUG 17 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF THE MONUMENT ROCKS...OR 13 MILES NORTH OF SCOTT STATE LAKE...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PERIODS OF VERY HEAVY RAIN ARE ALSO POSSIBLE AS THIS STORM MOVES SLOWLY TO THE NORTH. JRM
Special weather statement, Aug 17, 6:02 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 502 PM MDT THU AUG 17 2006 KSZ029-172330- GOVE- 602 PM CDT THU AUG 17 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GOVE COUNTY IN WEST CENTRAL KANSAS... AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF GOVE...OR NEAR GOVE...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 96 AND 110. JRM
Local storm report, Aug 17, 7:33 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 9 NE KIT CARSON 38.86N 102.68W
08/17/2006 M60 MPH CHEYENNE CO TRAINED SPOTTER
&&
SBLAIRLocal storm report, Aug 17, 7:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 6 NW LEOTI 38.54N 101.44W
08/17/2006 E0.75 INCH WICHITA KS PUBLIC
0631 PM TSTM WND GST 7 NW LEOTI 38.55N 101.45W
08/17/2006 E60 MPH WICHITA KS PUBLIC
&&
SBLAIRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:30 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 35 min |
| Aug 17, 8:50 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 40 min |
| Aug 17, 9:04 PM CDT | Flash Flood Warning | GLD | Greeley | 116 min |
| Aug 18, 4:06 AM CDT | Flash Flood Watch | GLD | Gove, Graham, Greeley, Logan, Wallace, Wichita | 21 hr |
| Aug 18, 4:57 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 24 min |
| Aug 18, 5:07 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 38 min |
| Aug 18, 5:46 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 34 min |
| Aug 18, 6:19 PM CDT | Flash Flood Warning | GLD | Graham, Norton | 3 hr |
| Aug 18, 6:43 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 26 min |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.